Jump to content
Altostrata

Phelps, 2011 Tapering antidepressants: Is 3 months slow enough?

Recommended Posts

Altostrata

Tapers should be much longer to reduce withdrawal symptoms, concludes this psychiatrist, who has a clinical practice in Corvallis, Oregon.

 

Med Hypotheses. 2011 Sep 13. [Epub ahead of print]

Tapering antidepressants: Is 3 months slow enough?

Phelps J.

 

Source

 

Samaritan Mental Health and PsychEducation.org, 3509 Samaritan Dr., Corvallis, OR 97330, USA.

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/21920673 Full text here.

 

BACKGROUND:

 

Antidepressants are used by 10% of the US population. Amongst these users, most will stop their antidepressant at some point, and about half - over a million people - will experience withdrawal effects, given usual taper rates. Moreover, recent data suggest that relapse rates (in patients with depression, panic disorder, or bipolar disorder) are higher with shorter tapers. How long is long enough? Recent data from narcolepsy research suggest that the physiologic processes associated with antidepressant discontinuation last over three months.

 

RESULTS:

 

Antidepressants have long been used in control of narcolepsy with cataplexy, but their sustained efficacy in this role has been in question. Thus prior to a trial of a new medication for cataplexy, antidepressants were carefully tapered and cataplexy rates monitored. Patients who had never received antidepressants were used as controls. Antidepressant discontinuation was associated with a dramatic increase in cataplexy rates, as anticipated; but importantly, these rates did not normalize, relative to the never-exposed patients, for over 3 months.

 

CONCLUSION:

 

These cataplexy data suggest that common antidepressant taper rates may be far too brief. Patients who are doing well and ready to discontinue their antidepressant might experience fewer withdrawal effects and fewer relapses with rates much longer than those now routinely used.

 

http://www.ncbi.nlm.nih.gov/pubmed/21920673

 

 

 

According to Dr. Phelps, patients suffering cataplexy (collapse from a loss of muscle tone, a symptom of narcolepsy, a serious neurologically caused sleep disorder) were "carefully" tapered off tricyclic and SSRIs antidepressants in order to try a different kind of drug (sodium oxybate, or Xyrem) on them.

 

The tapers were accomplished in 21 days, followed by 5-18 days of "washout," determined by the half-life of the antidepressant. (Complete disappearance of the drug from the body is thought to take 5 half-lives.) Over 100-130 days, the patients returned for 4 follow-up visits.

 

The symptomology of the cataplexy patients who had been withdrawn from antidepressants was compared to that of a group of cataplexy patients who had never taken antidepressants.

 

Analyzing the follow-up data, Dr. Phelps ascertained that it took more than 3 months for the antidepressant-treated patients to recover from the effects of withdrawal. He writes: "Note this shift, whatever its molecular basis, did not peak until at least a month into the process....in at least one condition, the physiologic changes associated with antidepressant withdrawal occur over months, not weeks."

 

(For the "molecular basis," Dr. Phelps cites Harvey 2003 Neurobiology of antidepressant withdrawal.)

 

Dr. Phelps goes on to question whether increased rates of "relapse" in several studies might not have been reduced with longer, slower tapers, i.e. whatever was diagnosed as "relapse" was actually withdrawal syndrome.

 

The abstract of the original cataplexy paper is below at http://survivingantidepressants.org/index.php?/topic/1217-phelps-2011-tapering-antidepressants-is-3-months-slow-enough/page__view__findpost__p__11547

 

(See also http://survivingantidepressants.org/index.php?/topic/368-papers-about-prolonged-antidepressant-withdrawal-syndrome/page__view__findpost__p__13707 )

Edited by Altostrata
updated

Share this post


Link to post
Share on other sites
Fid

Anyone got access to the FULL paper?

Share this post


Link to post
Share on other sites
Altostrata

I requested it yesterday from the author, Fid.

Share this post


Link to post
Share on other sites
cinephile

These cataplexy data suggest that common antidepressant taper rates may be far too brief.

 

GEE, DO YUH THINK SO?

Share this post


Link to post
Share on other sites
Rhiannon

These cataplexy data suggest that common antidepressant taper rates may be far too brief.

 

GEE, DO YUH THINK SO?

 

snicker...

Share this post


Link to post
Share on other sites
Altostrata

I added a link to the full text of the paper in post #1.

 

It's very interesting. If you feel so moved, please send a note of thanks to Dr. Phelps. His e-mail is in the paper.

Share this post


Link to post
Share on other sites
Rhiannon

Alto, I wanted to send someone a link to the thread about the article about the clinicians who recommend a very slow modulated taper off antidepressants for their bipolar patients. Where is that one? Have to run to get ready for work and can't find it. Can you PM me with it? Thanks!

Share this post


Link to post
Share on other sites
Altostrata

Rhi, this paper is the outcome of that conversation between the two clinicians who treat bipolar patients.

Share this post


Link to post
Share on other sites
Barbarannamated

These cataplexy data suggest that common antidepressant taper rates may be far too brief.

 

GEE, DO YUH THINK SO?

 

LOL!! THANK YOU, Cine. I really needed that laugh over the absurdity of that one.

Share this post


Link to post
Share on other sites
Altostrata

I thought the Med Hypotheses paper by Dr. Phelps was also interesting because it cites the following paper, which found among the cataplexy patients many whose withdrawal symptoms took more than 3 months to resolve ("resolve" being defined as a decline in cataplexy to baseline), thereby indirectly documenting prolonged antidepressant withdrawal syndrome:

 

Sleep Med. 2009 Apr;10(4):416-21. Epub 2008 Aug 26.

 

Exacerbation of cataplexy following gradual withdrawal of antidepressants: manifestation of probable protracted rebound cataplexy.

 

Ristanovic RK, Liang H, Hornfeldt CS, Lai C.

 

Source

 

Department of Neurology, ENH-Evanston Hospital, Evanston, IL 60201, USA. r-ristanovic@northwestern.edu

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/18753005

 

BACKGROUND:

 

A double-blind, placebo-controlled sodium oxybate trial provided a unique opportunity to compare changes in cataplexy following gradual withdrawal from antidepressants in narcolepsy patients.

 

METHODS:

 

Of 228 enrolled patients, 71 discontinued antidepressant therapy. Data from 57 patients were available for analysis: 37 patients discontinued tricyclic antidepressants (TCAs) and 20 discontinued selective serotonin reuptake inhibitors (SSRIs). The trial included a 21-day withdrawal phase followed by 18-day washout and 14-day single-blind treatment phases. Two additional weeks were permitted for withdrawal from fluoxetine due to its long half-life. Weekly cataplexy attacks were recorded throughout the trial. No historical data on the frequency of cataplexy prior to treatment with antidepressants was available.

 

RESULTS:

 

Among the patients who were and were not withdrawn from antidepressants treatment, the median frequency of baseline weekly cataplexy was similar (17.5 vs. 14.0, respectively). As expected, significant between-group differences emerged by the end of the washout period (52.04 vs. 15.25, respectively; p<0.05); however, the frequency of cataplexy events became similar again by the end of the trial (16.5 vs. 17.5, respectively).

 

CONCLUSIONS:

 

Patients gradually withdrawn from antidepressants experienced a significant increase in cataplexy, but eventually returned to their baseline frequency, comparable to previously untreated control patients. Compared to SSRIs, discontinuation from TCAs was associated with a greater increase in cataplexy attacks.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×